Indiana, 2009

Hail in Indiana, May 30, 2009

May 30, 2009 · NWS PAH · 2 events in 2 counties and zones

A couple of severe thunderstorms occurred in the warm sector of a low pressure system centered over northeast Illinois. The atmosphere destabilized with strong daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of severe thunderstorms occurred in the warm sector of a low pressure system centered over northeast Illinois. The atmosphere destabilized with strong daytime heating. Deep layer wind shear of 35 to 45 knots was sufficient for isolated supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 30, 2:21 PM CST, 5 hours 21 minutes earlier.

Area forecast discussion, May 30, 2:21 PM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT SAT MAY 30 2009

.DISCUSSION...
IN THE NEAR TERM /TONIGHT THROUGH MONDAY NIGHT/...PROCEEDED WITH A
DRY FORECAST WITH THIS PACKAGE.

CURRENT LAPS STREAMLINE/THETA-E CONVERGENCE/SURFACE-BASED CAPE
APPEARS TO BE ADVECTING NEWD THROUGH THE WFO PAH FORECAST
AREA WITH MARGINAL CONVERGENCE AT LOW LEVELS AND SOME DRYING OVER
MO AT THIS TIME. MOST OF THE BEST SHEAR...MOISTURE CONVERGENCE AND
INSTABILITY LOOKS LIKE IT WILL BE CENTERED ACROSS SOUTHWEST
INDIANA...AND ADJACENT SECTIONS OF SERN IL/NWRN KY. AT THIS
POINT...I AM LEAVING ANY CHANCES FOR THUNDERSTORMS THROUGH 7-10 PM OVER
SWRN IN/NWRN KY TONIGHT. THE STORM PREDICTION CENTER MAINTAINS A
SLIGHT RISK OVER THIS AREA TONIGHT...SO THE POTENTIAL FOR SEVERE
STORMS REMAINS POSSIBLE IN THIS AREA.

FOR NOW...THE DETERMINISTIC GFS/12KM NAM/13 KM RUC APPEAR TO HAVE
A BETTER HANDLE ON THE CONVECTION THIS EVENING.

BEYOND TONIGHT...THE SHORT AND MEDIUM RANGE NUMERICAL MODEL GUIDANCE
BUILD AND UPPER LEVEL RIDGE INTO THE AREA FROM THE SOUTHWEST WITH
A SURFACE REFLECTION OF THIS RIDGE AT THE SURFACE THROUGH SUNDAY
NIGHT...GRADUALLY WORKING EAST OF THE AREA THROUGH MONDAY NIGHT.

FOR THE PERIOD FROM TUESDAY THROUGH WEDNESDAY...THE DETERMINISTIC
GFS/ECMWF GUIDANCE SHIFT THE UPPER AIR PATTERN FROM SHARPER NW-SE
FLOW TOWARD A MORE ZONAL W-E FLOW ACROSS THE MIDDLE/UPPER MS
VALLEY. THIS FASTER ZONAL FLOW WILL SHIFT S-SEWD WITH TIME...WITH
MINOR EMBEDDED SHORTWAVES MOVING ALONG THE EDGE...CREATING A
DYNAMIC BAROCLINIC ZONE. WITH THIS IN MIND...INCREASED RAIN
CHANCES SLOWLY FROM NW TO SE WITH TIME.

BEYOND WEDNESDAY...THERE IS SOME DIVERGENCE IN THE MODEL
SOLUTIONS...WITH THE GFS PRODUCING A LESS AMPLIFIED NORTHWEST FLOW
NORTH OF THE WFO PAH FORECAST AREA...AND THE 12Z ECMWF GUIDANCE
PRODUCING A SHARPER NWLY FLOW ACROSS THE WFO PAH FORECAST
AREA. THE KEY DIFFERENCE AT LOW LEVELS IS THAT THE ECMWF PLACES A
RIDGE ACROSS THE SOUTHERN PLAINS AND LOWER MS VALLEY...WHILE THE
GFS GENERATES A LOW/INVERTED TROUGH ACROSS THE LOWER MS VALLEY IN
ADVANCE OF A SPURIOUS WAVE AT THE BASE OF THE FASTER MODIFIED NWLY
FLOW OVER THE MID MS VALLEY. FOR NOW...I PLAN TO MAINTAIN
CONTINUITY WITH THE PREVIOUS FORECAST PACKAGE AND LEAN CLOSER TO
THE 00Z/12Z SATURDAY ECMWF SOLUTION...WHICH BRINGS IN DRIER
WEATHER TO THE AREA UNDER THE RIDGE ON THURSDAY AND THROUGH NEXT
SATURDAY.

IN THE LATTER HALF OF NEXT WEEKEND...BOTH THE GFS AND ECMWF
MOVE A SHARPER SHORTWAVE THROUGH THE UPPER MIDWEST...LEADING TO
THE GENERATION OF ANOTHER SURFACE WAVE INTO THE AREA FROM THE
NORTH...WITH THE POTENTIAL FOR CONVECTION NEXT SUNDAY.

FOR MAX/MIN TEMPERATURES...WENT WITH THE SLIGHTLY WARMER ECMWF
GUIDANCE...BLENDED WITH HPC GUIDANCE.

&&

.AVIATION...
CONVECTIVE POTENTIAL THIS AFTERNOON INTO THE EARLY EVENING HOURS IS
HIGHEST ACROSS SE ILLINOIS...SW INDIANA AND NW KENTUCKY. CONVECTION
IS EXPECTED TO DEVELOP NORTH AND WEST OF ALL TAF SITES AND MOVE
SOUTHEAST. SOME STORMS MAY BECOME STRONG TO SEVERE. SITES MAY SEE
BRIEF MVFR CIGS/VSBYS IN SHOWERS /STORMS...OTHERWISE VFR CONDITIONS
WILL PREVAIL. A COLD FRONT WILL SINK SOUTHWARD ACROSS THE AREA
TONIGHT SHIFTING WINDS FROM SOUTHWEST TO NORTHWEST. AFTER 15Z SUNDAY
WINDS WILL SHIFT AROUND TO THE NORTHEAST AT 5 TO 10 MPH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...JAP
SHORT TERM...AD
SHORT/LONG TERM...SMITH
Hazardous weather outlook, May 30, 3:42 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 PM CDT SAT MAY 30 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
442 PM CDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL PERSIST THROUGH THIS
EVENING FOR SOUTHWEST INDIANA...NORTHWEST KENTUCKY AND PART OF
SOUTHERN ILLINOIS.

LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS WITH
THESE STORMS. HOWEVER...ISOLATED TORNADO DEVELOPMENT MAY NOT BE
OUT OF THE QUESTION OVER SOUTHWEST INDIANA AND NORTHWEST KENTUCKY.

ANY STORMS THAT DEVELOP WILL MOVE EAST...SOUTHEAST BETWEEN 25 AND
35 MPH.

FOR RIVER FLOODING CONCERNS...PLEASE REFER TO THE LATEST RIVER
FLOOD STATEMENTS FOR UPDATED FLOODING INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE FORECAST AGAIN FROM LATE TUESDAY
THROUGH THURSDAY...AS ANOTHER FRONTAL BOUNDARY SINKS SLOWLY
SOUTHWARD TOWARD THE OUTLOOK AREA. ALTHOUGH IT IS POSSIBLE THAT
SEVERE WEATHER MAY BE POSSIBLE ALONG AND AHEAD OF THE COLD
FRONT...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT
THIS TIME.

AS AREA RIVERS CONTINUE TO FALL...PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR THE DETAILS ON MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS EVENING ACROSS SOUTHEAST
ILLINOIS AND SOUTHWEST INDIANA...MAINLY FOR THOSE SKYWARN SPOTTERS
IN AND CLOSE TO THE SEVERE THUNDERSTORM WATCH AREA.

SMITH

In the hours before

Special weather statement, May 30, 7:31 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
831 PM CDT SAT MAY 30 2009

INZ081-082-087-088-310230-
PIKE-GIBSON-WARRICK-SPENCER-
INCLUDING THE CITIES OF...OAKLAND CITY...PETERSBURG AND PRINCETON
831 PM CDT SAT MAY 30 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS WITH HAIL UP TO NICKEL SIZE...AND STRONG WINDS 40 TO
50 MPH.  THE FIRST STORM WAS LOCATED 7 MILES SOUTH OF PRINCETON...
AND WAS MOVING SOUTHEAST AT 30 MPH. A SECOND STORM WAS LOCATED JUST
WEST OF WINSLOW. COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE
SOMERVILLE...SPURGEON...LYNNVILLE...AND FOLSOMVILLE.

SMALL HAIL IS EXPECTED...SO MOVE INDOORS TO A PLACE OF SAFETY. STRONG
WINDS MAY BRING DOWN TREE LIMBS AND BLOW AROUND DEBRIS AND OTHER
OUTDOOR OBJECTS.

The radar

The Evansville,IN radar (KVWX), 30 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Gibson

When
May 30, 7:42 PM CST
Where
Gibson County, Mackey
Measured
1 in hail
Reported by
Public
Coordinates
38.250, -87.380

Hail, Spencer

When
May 30, 8:20 PM CST
Where
Spencer County, Chrisney
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.020, -87.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166039, 166040.